Alert archive / Minnesota / Gale Warnings in 2017

Gale Warning 7, NWS Duluth, MN

August 10, 2017

NWS Duluth, MN issued this gale warning at Aug 10, 2017, 9:48 AM CDT. It took effect at Aug 10, 2017, 10:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2017, 9:48 AM CDT (14:48 UTC)
In effect from
Aug 10, 2017, 10:00 AM CDT
Expired
Aug 10, 2017, 4:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

511 
WHUS73 KDLH 101448
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT THU AUG 10 2017


LSZ144>146-110100-
/O.UPG.KDLH.SC.Y.0037.170810T1500Z-170811T0300Z/
/O.NEW.KDLH.GL.W.0007.170810T1500Z-170810T2100Z/
TWO HARBORS TO DULUTH MN-DULUTH MN TO PORT WING WI-
PORT WING TO SAND ISLAND WI-
948 AM CDT THU AUG 10 2017

...GALE WARNING IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

* SUSTAINED WINDS...NORTHEAST 15 TO 25 KNOTS.

* WIND GUSTS...GALES TO 35 TO 40 KNOTS.

* WAVES...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LSZ141>143-110100-
/O.EXT.KDLH.SC.Y.0037.000000T0000Z-170811T0300Z/
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-
948 AM CDT THU AUG 10 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* SUSTAINED WINDS...NORTHEAST 10 TO 20 KNOTS.

* WIND GUSTS...UP TO 30 KNOTS.

* WAVES...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LSZ147-110100-
/O.CON.KDLH.SC.Y.0037.170810T1500Z-170811T0300Z/
SAND ISLAND TO BAYFIELD WI-
948 AM CDT THU AUG 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* SUSTAINED WINDS...NORTHEAST 10 TO 20 KNOTS.

* WIND GUSTS...UP TO 30 KNOTS.

* WAVES...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LSZ121-148-110100-
/O.CON.KDLH.SC.Y.0038.170810T2100Z-170811T1000Z/
CHEQUAMEGON BAY-BAYFIELD TO OAK POINT WI-
OAK POINT TO SAXON HARBOR WI-
948 AM CDT THU AUG 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 5 AM CDT FRIDAY...

* SUSTAINED WINDS...NORTHEAST 10 TO 15 KNOTS.

* WIND GUSTS...UP TO 25 KNOTS.

* WAVES...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJM
1 follow-up statement
120 
WHUS73 KDLH 102039
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CDT THU AUG 10 2017


LSZ144>146-110300-
/O.EXP.KDLH.GL.W.0007.000000T0000Z-170810T2100Z/
/O.EXB.KDLH.SC.Y.0037.170810T2100Z-170811T0300Z/
TWO HARBORS TO DULUTH MN-DULUTH MN TO PORT WING WI-
PORT WING TO SAND ISLAND WI-
339 PM CDT THU AUG 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...GALE WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING.

* SUSTAINED WINDS...NORTHEAST 10 TO 20 KNOTS.

* WIND GUSTS...UP TO 30 KNOTS.

* WAVES...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LSZ141>143-110300-
/O.CON.KDLH.SC.Y.0037.000000T0000Z-170811T0300Z/
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-
339 PM CDT THU AUG 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* SUSTAINED WINDS...NORTHEAST 5 TO 10 KNOTS.

* WIND GUSTS...UP TO 20 KNOTS.

* WAVES...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LSZ121-148-110645-
/O.CON.KDLH.SC.Y.0038.170810T2100Z-170811T1000Z/
CHEQUAMEGON BAY-BAYFIELD TO OAK POINT WI-
OAK POINT TO SAXON HARBOR WI-
339 PM CDT THU AUG 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT FRIDAY...

* SUSTAINED WINDS...NORTH 5 TO 15 KNOTS.

* WIND GUSTS...UP TO 30 KNOTS.

* WAVES...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LSZ147-110300-
/O.CON.KDLH.SC.Y.0037.000000T0000Z-170811T0300Z/
SAND ISLAND TO BAYFIELD WI-
339 PM CDT THU AUG 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* SUSTAINED WINDS...NORTHEAST 15 TO 25 KNOTS.

* WIND GUSTS...UP TO 30 KNOTS.

* WAVES...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Aug 10, 7:07 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 10, 7:07 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
707 AM CDT Thu Aug 10 2017

.SHORT TERM...(Today through Friday)
Issued at 400 AM CDT Thu Aug 10 2017

The main concerns for the short term are precipitation timing and
amounts today and tonight and temperatures for Friday.

Surface low pressure was centered over east-central Minnesota
early this morning with a swirl of rain showers and thunderstorms
across much of the region. The axis of an upper-level trough of
low pressure stretched from northwest Ontario into eastern South
Dakota. RAP analysis and GOES-16 water vapor imagery indicated a
vort max over west-central Minnesota. The upper trough and surface
reflection will advance eastward across northern Wisconsin and
into Upper Michigan by this evening.

Showers have redeveloped near Brainerd during the past hour, near
the approaching vort max, and rain shower coverage has increased
across much of northern Minnesota and northwest Wisconsin. Hi-
resolution CAM solutions are rather noisy this morning, but all
suggest coverage will continue to increase during the next several
hours. Leaned on a blend of the ECAM and short-term consensus for
POPs and QPF. The heaviest rainfall for the Northland seems to
have occurred from yesterday afternoon through tonight and expect
up to another tenth to one- half inch of rain. A few isolated
locales may see up to three-quarters of an inch. As the low
departs tonight, look for precipitation to wind down to isolated
showers through early Friday morning. High pressure will make a
return by late Friday. Rising heights and weak warm air advection
aloft should limit afternoon convection to cumulus field, with a
very low chance of any rain showers.

Temperatures will be quite cool today with overcast skies and
northerly winds. Winds off the lake will keep lakeshore and inland
areas southwest of Lake Superior in the low 60s. Skies will
gradually clear over Koochiching County and the northwest portion
of the forecast area this afternoon, which should boost
temperatures into the low 70s. Areas farther inland from Lake
Superior should see temps in the upper 60s. Tonight will be chilly
with lows from the upper 40s north to the middle 50s southeast,
climatologically cool locations in northern Minnesota may dip into
the middle 40s. Highs will trend a bit warmer with help from the
August sun with temperatures climbing into the upper 60s to upper
70s.

.LONG TERM...(Friday night through Wednesday)
Issued at 400 AM CDT Thu Aug 10 2017

A mean upper level trough will dominate the weather during the
first part of the long term period, starting with Friday night. By
Friday evening, an upper level shortwave will be making its way
through the central Great Lakes, resulting in a break in the
precipitation across the Northland. Surface high pressure will
build into the region Friday night, with dry weather expected to
continue across the Northland from Friday night through Saturday
night. There is somewhat of a disagreement in the long range
models regarding the weather across the area on Sunday. The ECMWF
indicates the potential for some showers across the Minnesota
Arrowhead by Sunday afternoon, with a few showers or a storm
possible from the Brainerd Lakes into east central Minnesota. The
shortwave that could bring the precipitation to the east central
Minnesota area will then drop southeast on Sunday night. Heights
will build in the Rockies on Sunday night, which will bring more
of a northerly upper level flow into the western Great Lakes
region. The models, especially the ECMWF do indicate some
instability across the Minnesota Arrowhead on Monday afternoon, so
we have added the possibility of a few thunderstorms to that
area. After several days of northwest flow, an upper level ridge
will build into the region from the Rockies by Tuesday. The ridge
will precede the next chance of showers and thunderstorms that are
expected to make their way into the Northland starting as early
as Wednesday, and continuing into Thursday of next week. High
temperatures throughout the long term period are expected to be in
the 70s, with lows ranging from the mid 40s to the mid 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 702 AM CDT Thu Aug 10 2017

An area of low pressure will move slowly across the region today,
eventually pulling off to the east through tonight. A mix of cloud
and visibility conditions will continue today, with some IFR/LIFR
CIG's and VSBY's possible this morning, improving to MVFR to VFR
as the morning wears on. As skies clear tonight, we could see a
return of fog after the showers of today come to an end.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  53  73  52 /  70  20  10   0
INL  71  49  76  49 /  30  10  10   0
BRD  70  54  74  53 /  40  30  10   0
HYR  68  55  73  49 /  60  20  10   0
ASX  66  55  72  51 /  60  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.

MN...Beach Hazards Statement through this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144>147.

     Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ141>143.

     Small Craft Advisory from 4 PM this afternoon to 5 AM CDT Friday
     for LSZ121-148.

&&

SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Aug 10, 4:04 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
404 AM CDT Thu Aug 10 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
404 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today and this evening. The
main risks with the storms will be small hail and occasional
cloud-to-ground lightning.

Strong northeast winds will increase the threat of rip currents
today, mainly in the Duluth entry affecting the Park Point Beach
in Duluth.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across east central Minnesota on
Sunday afternoon, and across the Minnesota Arrowhead on Monday
afternoon. Storms will be possible across the entire area on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters and the public are encouraged to report hail of
any size and rainfall amounts to the National Weather Service in
Duluth.

LSZ121-140>148-111030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
404 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A Small Craft Advisory has been issued for most of the nearshore
waters of western Lake Superior into tonight. Increasing northeast
winds and building waves will create conditions hazardous to
small craft. See the latest Marine Weather Statement and Nearshore
Marine Forecast for detailed information regarding the Small
Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across east central Minnesota on
Sunday afternoon, and across the Minnesota Arrowhead on Monday
afternoon. Storms will be possible across the entire area on
Wednesday.

DAP/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:31 PM CDTSpecial Weather StatementDLHCass29 min
Aug 9, 8:09 PM CDTSpecial Weather StatementDLHCass36 min
Aug 10, 4:06 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis17 hr

Nearby

Gale Warnings in Minnesota, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.